Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 166, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 8, 2009, 1:42 AM CDT for Tama County, Iowa. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2009, 1:42 AM CDT (06:42 UTC)
- Expired
- Aug 8, 2009, 2:01 AM CDT
- In force
- 19 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Tama County, IA
The radar
The Des Moines radar (KDMX), 109 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 10:14 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -370 J/kg
- Mixed-layer LCL
- 878 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 442 m²/s²
- 0-3 km storm-relative helicity
- 542 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 080642
SVRDMX
IAC171-080715-
/O.NEW.KDMX.SV.W.0166.090808T0642Z-090808T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
142 AM CDT SAT AUG 8 2009
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN TAMA COUNTY IN CENTRAL IOWA...
* UNTIL 215 AM CDT
* AT 138 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTHWEST OF TRAER...OR
21 MILES SOUTHWEST OF WATERLOO...AND WAS MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TRAER BY 150 AM CDT...
DYSART BY 200 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
&&
LAT...LON 4213 9275 4229 9276 4230 9253 4229 9231
4212 9230
TIME...MOT...LOC 0641Z 269DEG 33KT 4222 9251
$$
DONAVON1 follow-up statement
000
WWUS53 KDMX 080701
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
201 AM CDT SAT AUG 8 2009
IAC171-080711-
/O.CAN.KDMX.SV.W.0166.000000T0000Z-090808T0715Z/
TAMA IA-
201 AM CDT SAT AUG 8 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TAMA COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 AM.
LAT...LON 4213 9275 4229 9276 4230 9253 4229 9231
4212 9230
TIME...MOT...LOC 0701Z 269DEG 33KT 4222 9227
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 12:05 AM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 8, 12:05 AM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1205 AM CDT SAT AUG 8 2009 ...UPDATED AVIATION DISCUSSION... .SHORT TERM...TONIGHT JUST SOME MINOR ADJUSTMENTS TO TIMING AND COVERAGE OF NEWLY DEVELOPED CONVECTION OVER THE WESTERN/NW SECTIONS OF THE CWA. PRESENTLY LOOKING AT ELEVATED STORMS...BUT WITH POTENTIAL FOR SOME TO BECOME ROOTED LOWER IN THE BOUNDARY LAYER WITH TIME...SVR CHANCES NOW INCREASING MAINLY ACROSS THE NORTH. SOME CONCERNS TOWARD MORNING WITH CORFIDI VECTORS SUGGESTING BACKBUILDING INTO THE CAP AS THE STORMS MAKE THEIR WAY ACROSS THE STATE. PRESENT SOIL MOISTURE AND LACK OF RAINFALL OVER THE MONTH OF JULY WILL HELP KEEP HYDRO IN CHECK BUT WILL BE ON THE LOOKOUT FOR TRAINING LATE TONIGHT. GRIDS/ZONES ALREADY SENT. /REV .PREVIOUS SHORT TERM... ANOTHER COMPLICATED FORECAST SCENARIO TONIGHT WITH LOW PRESSURE DEVELOPING OVER SOUTH DAKOTA...A WARM FRONT STRETCHING NW-SE ACROSS IOWA...AND A MID-LEVEL SHORTWAVE APPROACHING FROM THE HIGH PLAINS. PRIMARY FORECAST CONCERN IS CHANCES/COVERAGE/MAGNITUDE OF THUNDERSTORMS THIS EVENING. SOUTHWEST OF THE WARM FRONT MID-LEVEL TEMPS HAVE WARMED SUBSTANTIALLY TO AROUND 13-15C AT 700 MB. 1820Z TAMDAR NEAR SUX INDICATED SIGNIFICANT CAP IN PLACE PEAKING AT AROUND 23C AT APPROX. 800 MB...WITH SFC TEMP OF NEARLY 100 F NEEDED TO BREAK THAT CAP. HOWEVER...MODELS HAVE BEEN NEARLY UNANIMOUS IN BRING AROUND A RELATIVELY COLD POCKET OF AIR TO WEAKEN THE CAP NEAR SUNSET...COINCIDENT WITH HIGHEST SURFACE TEMPERATURES AND NEAR TRIPLE POINT SOUTHEAST OF THE LOW AROUND SOUTHEASTERN SOUTH DAKOTA. IF THE CAP BREAKS THEN THE ENVIRONMENT IN THAT AREA IS VERY SUPPORTIVE OF SUPERCELLS AND SEVERE WEATHER WITH STEEP MID-LEVEL LAPS RATES AND AMPLE SHEAR AND INSTABILITY. IN ADDITION TO THE VERY EXISTENCE OF SUCH THUNDERSTORMS CONSIDERING THE CAPPING IN PLACE...A SECONDARY PROBLEM IS ATTEMPTING TO PREDICT THE EVOLUTION AND TRACK OF ANYTHING THAT DOES DEVELOP. IF SUPERCELLS ARE PRESENT TO OUR NORTHWEST...THEN AFTER SUNSET AS THE LLJ KICKS IN AND VEERS WE WOULD LIKELY SEE EVOLUTION INTO A FORWARD PROPAGATING MCS WITH A GOOD POTENTIAL FOR STRONG TO SEVERE STRAIGHT-LINE WINDS. MOST MODELS SEEM TO INDICATE SUCH A FEATURE AND ARE TRACKING IT NEARLY DUE EAST...HOWEVER THE SPC WRF AND CORFIDI VECTORS INDICATE A MORE EAST SOUTHEAST OR SOUTHEASTERLY TRACK. WITH ALL OF THIS IN MIND...HAVE INCLUDED LIKELY POPS APPROX. ALONG AND NORTH OF HWY 20 TONIGHT...AND SPLIT INTO 3-HR GROUPS TO TRANSITION THE POPS FROM WEST TO EAST ACROSS OUR AREA. HAVE ALSO INCLUDED POSSIBLE SEVERE WORDING IN THE FORECAST AS ANYTHING THAT DOES GO SHOULD GO BIG. ATTEMPTED TO HEDGE THE CHANCE POPS FURTHER SOUTH AS THEY PROGRESS EASTWARD ACROSS THE CWA AFTER 06Z TO ACCOUNT FOR POTENTIAL SOUTHEASTERLY MOTION. HAVE NOT INCLUDED HEAVY RAIN WORDING AT THIS TIME...DESPITE AMPLE MOISTURE TRANSPORT AND PWATS...DUE TO THE LIKELY RAPID MOTION OF THE POTENTIAL MCS GIVEN LLJ AND WIND SPEEDS ALOFT. .LONG TERM...SATURDAY THROUGH FRIDAY BEGINNING TOMORROW...A WARM FRONT WILL SITUATE ITSELF ALONG THE IA/MN BORDER BRINGING MOST OF THE PRECIP NORTH OF THE CWA. THE PARENT SURFACE LOW AND COLD FRONT SHOULD SWING INTO NORTHWESTERN IOWA LATE SATURDAY AS THE FRONT SWINGS SLOWLY SOUTHEAST THROUGH THE STATE INTO SUNDAY EVENING AS A SECOND LOW FORMS ALONG THE BOUNDARY IN NORTHEAST KS. THE LINGERING BOUNDARY ACROSS THE CWA SETS THE STAGE FOR ANOTHER ROUND OF TS...ESPECIALLY DURING PEAK HEATING SUNDAY. A LLJ OF 45KTS SETS UP EARLY SUNDAY MORNING WITH MODERATE THETA-E ADVECTION OVER NORTHERN IOWA IS CONDUCIVE FOR ELEVATED THUNDERSTORMS. IN ADDITION...GFS H85 PROGS SHOW TEMPS IN MID 20S OVERNIGHT AHEAD OF COLD FRONT. AFTERNOON CAPE VALUES IN THE WARM SECTOR SHOULD BE NEAR 3000 J/KG. THE SURFACE LOW OVER NE KS SHOULD TRACK EASTWARD ON MONDAY DEALING POSSIBLE TSRA OVER OUR SOUTHERN BORDER. BOTH GFS/ECMWF BRING ANOTHER SURFACE LOW ACROSS NORTHERN MISSOURI ON TUESDAY...BUT WILL HOLD OFF ON MAKING CHANGES TO AN OTHERWISE DRY FORECAST FOR THE EXTENDED RANGE THROUGH THE END OF NEXT WEEK. AFTER A WEEKEND OF TEMPERATURES IN THE 90S...NEXT WEEK SHOULD START OFF A FEW DEGREES COOLER AND WILL END UP NEAR 90 BY WEEKS END. && .AVIATION...08/06Z THUNDER CONTINUES TO BE THE MAIN CONCERN FOR THE EARLY PORTION OF THE TAF PERIOD OVER THE NORTH AND EAST. WILL MAINTAIN THUNDER AT KFOD KMCW AND KALO ENDING FROM WEST TO EAST BY 12Z. ONE SMALL CONCERN IS THE POSSIBILITY OF BACKBUILDING OVER THE EAST TOWARD KALO DURING THE EARLY MORNING HOURS. OTHER THAN THAT...WITH BUILDING CAP OVER THE REGION BY MORNING WITH MAINLY HIGH CLOUDS WHICH WILL LIFT FOR THE AFTERNOON HOURS. WINDS WILL AGAIN GUST INTO THE 20 TO 30 RANGE FOR THE AFTERNOON BUT CONVECTION SHOULD BE CONFINED TO NORTH OF THE REGION FOR THE DAY WITH LITTLE IN TERMS OF WEATHER INTO THE EARLY EVENING HOURS AS WELL. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...REV AVIATION...REV LONG TERM...HINSBERGER
Hazardous weather outlook, Aug 7, 3:26 PM CDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 326 PM CDT FRI AUG 7 2009 IAZ004>007-015>017-023>028-033>039-044>050-060>062-074-075-081100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-MARION-MAHASKA- 326 PM CDT FRI AUG 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY TO DEVELOP IN NORTHWESTERN IOWA THIS EVENING...AND MOVE ACROSS NORTHERN AND NORTHEASTERN IOWA TONIGHT. IF THUNDERSTORMS DO DEVELOP THE ENVIRONMENT IS FAVORABLE FOR SEVERE WEATHER. STRONG WINDS WOULD BE THE PRIMARY THREAT...BUT THERE IS A SMALLER CHANCE FOR LARGE HAIL AND AN ISOLATED TORNADO. LOCALLY HEAVY RAIN MAY ALSO OCCUR...HOWEVER WIDESPREAD FLOODING OR FLASH FLOODING IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS WILL RETURN TO THE AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT...WITH A SLIGHT RISK OF SEVERE WEATHER. THE PRIMARY SEVERE THREAT IS LARGE HAIL...BUT THE CHANCE FOR STRONG WINDS AND AN ISOLATED TORNADO CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OR TONIGHT. IAZ057>059-070>073-081>086-092>097-081100- AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE- LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 326 PM CDT FRI AUG 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS WILL RETURN TO THE AREA LATE SUNDAY AND CONTINUE INTO EARLY TUESDAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER DURING THIS PERIOD. THE PRIMARY SEVERE THREAT IS LARGE HAIL...BUT THE CHANCE FOR STRONG WINDS AND AN ISOLATED TORNADO CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MJA/LEE
In the hours before
Special weather statement, Aug 7, 10:59 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1059 PM CDT FRI AUG 7 2009 IAZ023-033-034-080430- CALHOUN-POCAHONTAS-SAC- 1059 PM CDT FRI AUG 7 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAC...NORTHWESTERN CALHOUN AND SOUTHWESTERN POCAHONTAS COUNTIES UNTIL 1130 PM CDT... AT 1057 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF SAC CITY...OR 16 MILES SOUTHEAST OF STORM LAKE...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS IN EXCESS OF 45 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... FONDA BY 1115 PM CDT. POMEROY BY 1130 PM CDT. KINNEY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 12:42 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hamilton, Hardin, Marshall, Story | 48 min |
| Aug 8, 3:57 AM CDT | Heat Advisory | DMX | Adair, Adams, Appanoose, Audubon, Carroll, Cass and 18 more | 15 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.